Status
Not open for further replies.

mweber

Active member
Joined
May 7, 2013
Messages
57
Diagnosis
00/0000
Country
USA
State
Pennsylvania
Hi - I've been on gabapentin now for a few months - 900-1200 mg /day as well as Cymbalta - 60 mg per day and have gained 10 lbs. This is a lot for me. I am short and have always watched my weight. I eat well and exercise regularly. My doctor suggested weaning off the gabapentin and increasing my Cymbalta dose to 90 mg a day although that my cause weight gain too. Not sure what to do. I feel ok with the mix that I have now, but the weight gain is depressing. None of my clothes fit and I am embarassed to go anywhere socially. Anyone have any suggestions as to whether I should try the switch? Thanks
 

1sweed

Moderator
Joined
Feb 4, 2013
Messages
1,956
Reason
DX FIBRO
Diagnosis
01/1995
Country
US
State
Pennsylvania
mweber,
Every medication we take has a side effect we don't like. Some side effects are worse than others. I have been on gabapentin for over 24 years and even with the slight weight gain I trust the medication to work well for me. I take 5 pills a day of 300 mg. I have in the past wanted a change due to the weight gain, but when I started looking at other meds and their side effects I decided that the weight gain was something I could live with, that extra ten pounds is not a really bad gain. If you are doing good at this point otherwise I would hold off until there is a serious reason to switch meds. Can the Cymbalta cause weight gain? It is a personal choice, but if the meds are working well, why tempt fate and ruin a good thing? :)
 
Joined
Jun 1, 2013
Messages
15
Diagnosis
00/0000
Country
US
State
Mn
I take 900 mg a day of Gabapentin been on it for over a year and I haven't noticed a weight change at all, other then being soft in the middle because of lack of exercise.
 

mweber

Active member
Joined
May 7, 2013
Messages
57
Diagnosis
00/0000
Country
USA
State
Pennsylvania
Thank you for responding. I have been reading all over this forum for a while and this is the first time that I've had the courage to poste one of my questions. I just went to the dr. yesterday and she thinks it is moreso the Cymbalta that is making me gain. I am going to try and take Savella instead, but persist with the Neurontin. Take Care
 

Amalia

Active member
Joined
Jun 20, 2013
Messages
49
Diagnosis
00/0000
Country
ro
State
romania
How's the new medication working? Any other side effects, or so far so good? I know it's only been a day but for me, the side effects appear on first use. I hope you will feel better with the new drug.
 

mweber

Active member
Joined
May 7, 2013
Messages
57
Diagnosis
00/0000
Country
USA
State
Pennsylvania
Hi Amalia,
I declined the increase in cymbalta. Because I was taking both the gabapentin and cymbalta, we couldn't pinpoint what was causing the weight gain, so now I am on Savella. I am 5 days in, so far, not to bad with the side effects. However, my pain was better with the cymbalta and gabapentin mix. The doctor believes that I may have to add the gabapentin to the Savella, but we are taking it one step at a time. In the meantime, she gave me Tramadol to help until the Savella kicks in. Tramadol can be addictive, but I am just chasing my tail at this point. Sometimes, I just don't care.
 

poppymom

Member
Joined
Jun 14, 2013
Messages
16
Diagnosis
04/2013
Country
US
State
United States
I had a lot of trouble with weight gain on gabapentin. For me, it wasn't that effective against the MS nerve pain. I have not tried it for the fibro pain though.
 

ahart1974

New member
Joined
Jul 28, 2013
Messages
4
Diagnosis
02/2012
Country
USA
State
IN
I have not taken gabapentin, however I was put on Cymbalta last year and was on it for around 6 months before I had to switch to something else because I lost my insurance and could not afford $200 a month for Cymbalta. During the time I was on Cymbalta I gained 25 pounds and I believe it was because of the medication because I did not change my eating habits at all. So I would say it is likely the Cymbalta causing the weight gain. Although I am no longer on it, I still have the extra weight that I am currently trying to lose. When I first saw how much weight I had gained it was very depressing because I had been working so hard to lose my post baby weight, and then a medication caused it to come right back. Side effects can be a real bummer sometimes!
 

mweber

Active member
Joined
May 7, 2013
Messages
57
Diagnosis
00/0000
Country
USA
State
Pennsylvania
Hi ahart1974,
I think you are right. I switched from Cymbalta to Savella, and I noticed a decrease in my appetite with the Savella, however, I still had the burning and neck pain from the fibro. My dr. suggested added back the Gabapentin at a lower dose than I was taking before and I am feeling better and have not noticed any weight gain. So I think it was the Cymbalta that caused my to gain the 10lbs. I know what you mean about the post baby weight. I have 3 kids, and now this stupid fibro. Take Care
 

cinderr

Senior member
Joined
Jul 31, 2013
Messages
213
Diagnosis
02/2008
Country
US
State
WI
NO way! I have been on Gabapentin for quite awhile and now that you mention it, I have gained 10 pounds in two years. I had no idea it made me gain weight!
I ran out and could not get it for four days. That was not good and I recommend you don't run out. I was dizzy and I had stomach pain and nausea like the flu. Maybe it was the flu but it got better after one pill. I still have the neuropathy but it helps.
 

mweber

Active member
Joined
May 7, 2013
Messages
57
Diagnosis
00/0000
Country
USA
State
Pennsylvania
cinderr,
10 lbs in 2 years is not bad. I gained 10lbs in 2 months! I am now on Savella and a lower dose of Gabapentin. I haven't noticed any more weight gain, but I haven't lost that 10lbs yet either.
 

cinderr

Senior member
Joined
Jul 31, 2013
Messages
213
Diagnosis
02/2008
Country
US
State
WI
Twenty four years? Do you take it especially for neuropathy because that is what I take it for---3 pills a day. We know, don't we, that if we were lighter, we would feel better but it is harder when the meds make you gain weight. What to do about it? No clue but I got very sick not taking it for four days. It might be one you wean yourself off but I will ask this new rheumatologist later this month.
 

cinderr

Senior member
Joined
Jul 31, 2013
Messages
213
Diagnosis
02/2008
Country
US
State
WI
I honestly know almost nothing about my disease, sjogrens, No one seems to know much about it. They are very cavalier about my pain, as well. I meet, as I said before, a new rheumo this month. I will not let him get away without answering my questions---I don't think four vicodin a day is the answer---do you?
Does anyone out there have sjogrens? I would love to know how its going for them. Venus Williams the tennis player has it and has had to drop out of matches from the pain. It took six years to diagnose hers, just like mine. They tell me this disease, pronounced sho-grins, is in the fibro family and my pain moves around. Also the MS family, nothing nice!
 

Little Bev

Active member
Joined
Aug 4, 2013
Messages
62
Diagnosis
08/2013
Country
US
State
Florida
I have been on gabapentin for over 2 years now and I have gained some weight. I was told that since it makes you drowsy and tired (at least it does me) and that keeps a person from wanting to exercise which in turn slows down your metabolism, which in turn makes you gain weight. While I have gained about 5 lbs in 2 years, I know some would say that's not a lot, but I am only 5'2", so that is a lot. I know I have to continue walking and riding my bike, no matter what. I am still waiting to be diagnosed with fibro, although I was diagnosed with myofascial pain syndrone 2 yrs ago, hence the reason for gabapentin. Myofascial is pretty much the same as fibro, except pain in limited to certain areas of the body. For me, it was the right side from my shoulder down to my wrist, where I had carpal tunnel and tendonitis surgery which resulted in nerve pain. But now, my pain has spread throughout my body. I also hurt my back 8 mnths ago and the pain has never went away, even through therapy, decompression, massages, etc. While, I don't have all the tender trigger points that most have, I do have some. I have some of the other symptoms, though. I had my thyroid tested and it came back normal. I don't know what else I can be tested for to find answers. ?
 
Status
Not open for further replies.
Top